Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 68, NWS Tucson, AZ

August 11, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2018, 6:38 PM MST for Pima County, Arizona. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 6:38 PM MST (01:38 UTC)
Expired
Aug 11, 2018, 6:52 PM MST
In force
14 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.6 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS55 KTWC 120138
SVRTWC
AZC019-120230-
/O.NEW.KTWC.SV.W.0068.180812T0138Z-180812T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
638 PM MST SAT AUG 11 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...

* Until 730 PM MST.

* At 638 PM MST, a severe thunderstorm was located near Tucson, and
  is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Flowing Wells, Casas Adobes, Drexel Heights, South Tucson
  and Catalina Foothills.

This includes the following highways...
 Interstate 10 between mile markers 252 and 262.
 Interstate 19 between mile markers 61 and 63.
 Route 77 between mile markers 70 and 75.
 Route 86 between mile markers 170 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3236 11094 3227 11081 3215 11099 3226 11112
TIME...MOT...LOC 0138Z 052DEG 1KT 3229 11092 

HAIL...<.75IN
WIND...60MPH
 
$$

GL
1 follow-up statement
267 
WWUS55 KTWC 120152
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
652 PM MST SAT AUG 11 2018

AZC019-120202-
/O.CAN.KTWC.SV.W.0068.000000T0000Z-180812T0230Z/
Pima-
652 PM MST SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3236 11094 3227 11081 3215 11099 3226 11112
TIME...MOT...LOC 0146Z 052DEG 1KT 3229 11092 

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:25 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Aug 11, 2:25 PM MST, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
225 PM MST Sat Aug 11 2018

.SYNOPSIS...Monsoon moisture will remain over southern Arizona
through the coming week resulting in scattered showers and
thunderstorms, mainly during the afternoon through evening lingering
at times into the overnight hours. Some variation in the number of
storms will occur from day today. Temperatures will generally remain
within a few degrees of normal for mid August.

&&

.DISCUSSION...Latest regional radar imagery shows isolated to
scattered thunderstorms are ongoing across southeast Arizona this
afternoon. Thus far, the storms haven't been very impressive for our
area with the strongest storms across far northern Sonora. Latest
RAP analysis still shows adequate instability with about 500 J/KG of
MLCAPE for areas north and east of Tucson to about 1000 to 1500 J/KG
from Tucson south and westward. Meanwhile, PWAT values are about
1.25 to 1.5 inches from Tucson westward but down around 1 inch
across Graham and Greenlee County with even lower values on the rim
which will prevent storm development up there today from moving into
the lower elevations. Thus, we're going to be dependent on locally
generated storms and outflows. Main concerns will be some gusty
winds and brief downpours but any flooding concerns should be
mitigated by 10 to 20 mph storm motions.

Based on review of both the 12Z deterministic models guidance and
CAMs, a similar pattern is expected for Sunday with northeast mid
level flow. While moisture across southern Arizona will be similar
to today, there will be a bit more moisture on the rim which could
send a few thunderstorms down our way into the lower elevations with
isolated to lower end scattered coverage looking good for Sunday and
Sunday evening. As the mid/upper level high reconsolidates across
Arizona Monday and Tuesday, there will be enough moisture for at
least isolated coverage but it should remain slightly below
climatological normals for mid August. A more favorable pattern will
setup starting later this week, perhaps as early as Wednesday
afternoon/evening as a more established east to southeasterly flow
aloft and deeper moisture moves into the area. Both the 12Z ECMWF
and GFS are showing an inverted trough pushing into the area
Wednesday night, continuing Thursday and perhaps into Friday with an
significant uptick in convection. Otherwise, temperatures will be
within a few degrees of normal through the forecast period.

&&

.AVIATION...Valid through 13/00Z.
Scattered TSRA already developing with at leash VCSH possible at all
3 TAF sites through 00Z along with BKN080-100 cigs. Outside of
thunderstorm gusts, expect mainly light east/southeast winds to
prevail at all sites.

Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern remains favorable for daily scattered
thunderstorm development areawide into next week. Near or slightly
below normal temperatures will continue throughout the forecast
period. 20-ft winds will be terrain driven at less than 15 mph,
except for in and around thunderstorms where strong outflows may
occur.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.

&&

Discussion...Lader
Aviation/Fire Weather...Leins

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 11, 1:19 PM MST, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
119 PM MST SAT AUG 11 2018

AZZ503-513-112100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
119 PM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 200 PM MST...

At 119 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Nogales, moving west at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Nogales, Rio Rico Southwest, Rio Rico Southeast and Kino Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3144 11103 3146 11072 3133 11070 3133 11100
TIME...MOT...LOC 2019Z 072DEG 8KT 3138 11080

GL
Special weather statement, Aug 11, 3:48 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tucson AZ
348 PM MST SAT AUG 11 2018

AZZ502-112330-
Tohono O'odham Nation including Sells-
348 PM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
430 PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles south of Sells, moving southwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm, along with heavy rain.

Locations impacted include...
Vamori and Cowlic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3168 11217 3180 11223 3188 11191 3171 11182
      3162 11199
TIME...MOT...LOC 2247Z 065DEG 9KT 3177 11195

Meyer
Special weather statement, Aug 11, 4:10 PM MST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
410 PM MST SAT AUG 11 2018

AZZ503-504-112345-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
410 PM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
445 PM MST...

At 410 PM MST, Doppler radar was tracking a strong thunderstorm over
Summit, or 12 miles south of Tucson, moving southwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sahuarita, Three Points, Summit, Valencia West, Drexel Heights, East
Sahuarita and San Xavier Mission.

LAT...LON 3214 11101 3197 11087 3185 11117 3211 11142
TIME...MOT...LOC 2310Z 067DEG 13KT 3205 11095

AH
Special weather statement, Aug 11, 5:28 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
528 PM MST SAT AUG 11 2018

AZZ504-507-513-514-120115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
528 PM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL
615 PM MST...

At 526 PM MST, Doppler radar was tracking a strong thunderstorm
southeast of Tucson, 5 miles northwest of Vail, moving southwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southeast Tucson, Littletown, Summit, East Sahuarita, Rita Ranch,
Vail, Corona De Tucson and Saguaro National Park East.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3223 11071 3209 11054 3182 11074 3209 11098
TIME...MOT...LOC 0026Z 039DEG 11KT 3210 11068

Meyer
Special weather statement, Aug 11, 6:13 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
613 PM MST SAT AUG 11 2018

AZZ504-514-120200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
613 PM MST SAT AUG 11 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
700 PM MST...

At 612 PM MST, Doppler radar was tracking a strong thunderstorm
near northern and central Tucson, moving southwest at 10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Tucson, Oro Valley, Flowing Wells, Drexel Heights, Tucson Estates,
Summit, Valencia West, South Tucson, San Xavier Mission, Catalina
Foothills and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3239 11094 3227 11078 3203 11099 3230 11120
TIME...MOT...LOC 0112Z 043DEG 7KT 3228 11092

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:28 PM MSTSpecial Weather StatementTWC47 min
Aug 11, 6:13 PM MSTSpecial Weather StatementTWC47 min
Aug 11, 6:37 PM MSTAreal Flood AdvisoryTWCPima85 min
Aug 12, 12:07 AM MSTAreal Flood AdvisoryTWCGraham3 hr
Aug 12, 12:34 AM MSTFlash Flood WarningTWCGraham116 min
Aug 12, 2:33 AM MSTDust Storm AdvisoryTWCPinal57 min
Aug 12, 4:31 PM MSTSpecial Weather StatementTWC59 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.